MAUDE Adverse Event Report: LEMAITRE VASCULAR, INC. XENOSURE BIOLOGICAL PATCH; MESH, SURGICAL

LEMAITRE VASCULAR, INC. XENOSURE BIOLOGICAL PATCH; MESH, SURGICAL
Catalog Number E0.8P8
Health Effect - Clinical Codes Abscess (1690); Swelling (2091); Fluid Discharge (2686)
Date of Event 10/11/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
We have not received the patch for evaluation since the patch remains implanted in the patient.Hence, we could not conclusively determine the root cause of the defect.We were notified about this incident through fda ( report no.Mw5073648 ) on (b)(6) 2017 along with other three incidents ( report no.Mw5073649, mw5073661 and mw5073662 ) that occured at this same hospital.After following-up with the hospital, we learned that the culture report was positive for (b)(6) growth.Ct scan on (b)(6) 2017 showed indurated soft tissue thickening at the site without fluid collection.(b)(6) is known to be highly susceptible to destruction from our 0.2% glutaraldehyde storage solution.Further, our studies have shown that the hardest to sterilize/remove bacteria for our process are the bacillus and clostridium strain for which we have conducted extensive validation work to prove effectiveness of the sterilization process.Our review of the sterilization information for these lots found no abnormalities that would suggest a failure of the process.These facts indicate that these strains could not survive through our sterilization process or storage in the storage solution and indicates that the source of infection is some other cause.(b)(6) is carried by about 2% of the population although most of them aren't infected ( https://www.Cdc.Gov/mrsa/healthcare/index.Htlml).It is possible that the patient got infected with (b)(6) when the surgical wounds were in contact with someone or some surgical instruments during the surgery with exposed (b)(6).We also discovered that it was the same doctor who had performed all four of the patch angioplasty.Doctor do not believe that the patch contributed to the incident.The review of lots history records did not reveal any discrepancies related to the complaint events either during the manufacturing or packaging processes for this lot and had passed all required tests.We have also not received any other complaints from other customers for devices from this lot.Please note that we have also submitted manufacturer report numbers: (b)(4), (b)(4) and (b)(4) for the report no.Mw5073649, mw5073661 and mw5073662, respectively for the other three cases of the infection that occured at the same hospital.Infections can occur in any wound recognizing however that this is a very infrequent occurence for carotid artery surgery.The rate of occurrence for these kinds of incidents has remained very low (0.001%).The fact that the organisms differ in each of the specimens in each cases also indicates that the infection was from an external source or carrier.While the root cause(s) of this incident remains inconclusive, we do believe that it is highly unlikely that the xenosure patch contributed to the incident.
 
Event or Problem Description
Patient underwent left carotid endarterectomy with patch angioplasty on (b)(6) 2017.Patient complained about lump on the side of the neck at the site of patch implant and returned to the hospital on (b)(6) 2017.Oral antibiotics was prescribed and patient was sent home.During follow-up on (b)(6) 2017, superficial abscess was observed.Incision and drainage was performed.Boil was observed on distal incision on the day of i&d.Small 1.5 cm x 1.5 cm fluid was collected between the two incisions.

Brand Name
XENOSURE BIOLOGICAL PATCH
Common Device Name
MESH, SURGICAL
Manufacturer (Section D)
LEMAITRE VASCULAR, INC.
63 second ave
burlington MA 01803
MDR Report Key7204767
Report Number1220948-2018-00002
Device Sequence Number16397956
Product Code FTM
UDI-Device Identifier00840663106295
UDI-Public00840663106295
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
PMA/510(K) Number
K040835
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/17/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date01/28/2023
Device Catalogue NumberE0.8P8
Device Lot NumberXBU2460
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/19/2017
Initial Report FDA Received Date01/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age59 YR
Patient Weight99